Texas, 2008

Damaging Wind in Texas, June 13, 2008

June 13, 2008 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms impacted the southern Rolling Plains during the evening hours of the 13th. A storm over King County produced severe wind gusts up to 59 mph as measured by the Texas Tech University West Texas Mesonet site southwest of Guthrie.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms impacted the southern Rolling Plains during the evening hours of the 13th. A storm over King County produced severe wind gusts up to 59 mph as measured by the Texas Tech University West Texas Mesonet site southwest of Guthrie. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 13, 2:49 PM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 13, 2:49 PM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT FRI JUN 13 2008

.SHORT TERM...
A SUBTROPICAL UPPER LEVEL RIDGE CENTERED ACROSS NW MEXICO/SW
TEXAS...WILL RESIDE ACROSS THAT LOCATION...WITH MAYBE A SLIGHT
PROPAGATION TO THE WEST THROUGH SATURDAY. FURTHERMORE...BOTH THE GFS
AND THE NAM HINTS AT THE RIDGE AMPLIFYING JUST A BIT.

THE WEAK COLD FRONTAL BOUNDARY THAT SLOWLY MOVED THROUGH THE SOUTH
PLAINS THIS MORNING AND APPEARED TO HAVE STALLED FROM A DUMONT TO
SLATON TO DENVER CITY LINE MAY PUSH NORTHWARD DURING THE OVER NIGHT
HOURS...AS THE 850 MB LLJ RAMPS UP INTO THE 30 TO 35 KT RANGE. THE
MODELS SHOW PRECIP DURING THE 03-06Z TIME FRAME...WITH THE NAM
HAVING A LARGER AREAL COVERAGE /ROLLING PLAINS TO SW SOUTH PLAINS/
AND THE GFS HAVING LESSER COVERAGE /MAINLY THE ROLLING PLAINS TO
BARELY THE SE SOUTH PLAINS/. ALTHOUGH THERE ARE SLIGHT DIFFERENCES
WITH THE MODELS...WILL STILL KEEP POPS IN...SPECIFICALLY ACROSS THE
ROLLING PLAINS AND SE SOUTH PLAINS...AS MODEL SOUNDINGS INDICATE THE
POSSIBILITY OF ISOLATED STORMS. WITH STEEP LAPSE RATES...MODERATE
CAPE AND RELATIVELY UNCAPPED CONDITIONS WITHIN THE ABOVE
LOCATIONS...LOCALIZED WIND AND BRIEF PERIODS OF HAIL CAN NOT BE
RULED OUT LATE THIS AFTERNOON/EVENING.

THE NAM BREAKS OUT A MCS LIKE FEATURE SATURDAY NIGHT...IN REFERENCE
TO THE WEAK FRONTAL BOUNDARY THAT RETREATED NORTH. THE GFS IS LESS
CONVINCED OF WIDESPREAD CONVECTION...KEEPING CHANCES ACROSS THE
PANHANDLES INTO OKLAHOMA. PRECIP ALONG THE RETREATING FRONT CAN NOT
BE RULED OUT. HAVE KEPT THE SLIGHT CHANCES OF PRECIP ALONG THE
FRONT.

.LONG TERM...
WILL CONTINUE HIGHEST POPS ACROSS THE NE SAT NIGHT/EARLY SUN MORN FOR
ANY MCS PROPAGATING SE OUT OF THE PANHANDLES. IT STILL APPEARS
THAT UPPER RIDGE ACROSS THE SW WILL EXPAND OVER WTX ON
SUNDAY...BRINGING 100S BACK TO MOST LOCATIONS AND A LESSER CHC OF
STORMS. ALTHOUGH WE COULD SEE SOME ACTIVITY DEVELOP IN SFC TROUGH
ACROSS NE NEW MEXICO AND TRY TO MOVE SE INTO OUR NW COUNTIES
SUNDAY EVE. CURRENT INDICATIONS ARE THAT THEY WONT MAKE IT.

ADDITIONAL DISTURBANCES ROUNDING THE NORTH SIDE OF THE UPPER HIGH
SHOULD BEAT IT DOWN A LITTLE BIT EARLY NEXT WEEK...WHILE OPENING
THE DOOR FOR ANOTHER FRONTAL SURGE PERHAPS LATE MONDAY. MED-RANGE
GUIDANCE CONTINUES TO INDICATE ALMOST DAILY MCS ACTIVITY ACROSS
THE SRN PLAINS...THE QUESTION IS HOW FAR WEST AND SOUTH WILL THE
ACTIVITY BE...AS BULK OF IT IS FCST TO REMAIN ACROSS KS/OK.
THE ACTIVITY SHOULD BE CLOSE ENOUGH MON EVE FOR SLGT CHC ACROSS
OUR NE ZONES AND THE LATEST GFS RUN INDICATES ANOTHER MCS CLIPPING
SE PANHANDLE/NRN ROLLING PLAINS TUE NIGHT. WILL ALSO HAVE TO WATCH
FOR ANY BOUNDARIES LAID OUT BY THE MCS ACTIVITY AS THEY COULD BE A
FOCAL POINT FOR ANY /ISOLD/ AFTERNOON CONVECTION. TEMP
WISE...EXPECTING TEMPS TO VARY BETWEEN THE LOWER 90S AND NEAR 100
THROUGH THE WEEK DEPENDING ON THE ACTUAL TIMING OF THE
FRONTS/OUTFLOWS.

ANOTHER FRONT IS INDICATED BY THE ECMWF/GFS NEXT FRI/SAT.

&&

.AVIATION...
WEAK COLD FRONTAL BOUNDARY MAY RETREAT NORTH AROUND MIDNIGHT
TONIGHT...KEEPING THE WINDS OUT OF THE EAST/NORTHEAST. ALTHOUGH AN
ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE ALONG THE
FRONT...GUIDANCE MODELS ARE HINTING AT THE MAIN CONVECTION OCCURRING
SOUTH OF KLBB AND KCDS. HAVE THEREFORE KEPT PRECIPITATION POTENTIAL
OUT OF THE TAFS. WINDS WILL EVENTUALLY VEER TO THE EAST THEN TO THE
SOUTH BY SATURDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  96  66  99  64 /  10  10  10  10  10
TULIA         61  96  67  98  66 /  10  20  20  10  10
PLAINVIEW     63  95  68  98  67 /  10  10  20  10  10
LEVELLAND     64  98  68 100  68 /  10  10  10   0  10
LUBBOCK       67  97  71 100  71 /  10  10  20   0  10
DENVER CITY   66  98  69 102  69 /  20  10  10   0  10
BROWNFIELD    66  99  68 101  69 /  20  10  10   0  10
CHILDRESS     69  96  74 101  73 /  10  20  30  10  10
SPUR          69 100  71 100  72 /  20  10  20  10  10
ASPERMONT     74  99  74 101  75 /  20  10  20  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/33/29

In the hours before

Special weather statement, Jun 13, 7:12 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
812 PM CDT FRI JUN 13 2008

TXZ042-043-140200-
KENT TX-GARZA TX-
812 PM CDT FRI JUN 13 2008

...STRONG THUNDERSTORM ACROSS GARZA AND KENT COUNTIES...

AT 809 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF LAKE ALAN HENRY...OR ABOUT 25
MILES SOUTHEAST OF POST...STATIONARY.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

IF ON OR NEAR LAKE ALAN HENRY...GET OFF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE SOME DISTANCE
FROM THE PARENT THUNDERSTORM. MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM
Special weather statement, Jun 13, 7:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
843 PM CDT FRI JUN 13 2008

TXZ043-140215-
KENT TX-
843 PM CDT FRI JUN 13 2008

...STRONG THUNDERSTORM ACROSS KENT COUNTY...

AT 839 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CLAIREMONT...OR ABOUT 19
MILES SOUTHWEST OF JAYTON...MOVING NORTHEAST AT 18 MPH.

BRIEF...STRONG WIND GUSTS AND HAIL ARE POSSIBLE NEAR THUNDERSTORMS.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, King

When
June 13, 8:30 PM CST
Where
King County, 10 mi WSW of Guthrie
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100421.